Reactions 1664, p4 - 12 Aug 2017
Serious ADRs with ocular
A compounded drug product containing
triamcinolone (i.e. steroid) and moxifloxacin (i.e. anti-
infective) is associated with serious ADRs, according to
a US FDA Safety Alert.
which is compounded by Guardian
Pharmacy Services (Dallas, Texas)
is intended for
intravitreal injection following cataract surgery for
postoperative prophylaxis of ocular inflammation and
endophthalmitis; the expectation is that the patient
would not require postoperative eye drops.
The FDA received adverse event (AE) reports on
5 April and 1 June this year relating to at least 43 patients
who had received intravitreal injections of the above-
mentioned triamcinolone/moxifloxacin product
following cataract surgery, which was performed at two
different surgery centres in Dallas.
Several months after their operations, these patients
developed a variety of symptoms, including: vision
impairment, poor night vision, loss of colour perception,
photophobia, glare, halos, flashing lights, ocular
discomfort, pain, loss of balance, headaches, and/or
nausea. Some of these AEs mentioned did not occur
until at least 1 month following the cataract surgery.
During follow-up examinations of patients treated at
the Park Central Surgical Center, physicians found that
patients who received the triamcinolone/moxifloxacin
product experienced decreased visual function that
involved visual acuity and visual fields. Initial optical
tests revealed macular oedema, followed by some cases
of retinal degeneration.
During the 5-month postoperative period, some
patients reported symptom improvements, but a
number of patients continued to experience "a significant
reduction in best-corrected visual acuity and visual
fields", stated the FDA.
Both patients and healthcare professionals are
encouraged to report AEs related to this compounded
triamcinolone/moxifloxacin product to the FDA’s
US Food and Drug Administration. Compounded Triamicinolone and Moxifloxacin
Product for Intravitreal Injection by Guardian Pharmacy Services: Alert to Health
Professionals - Serious Adverse Events Reported. Internet Document : 28 Jul 2017.
Available from: URL: https://www.fda.gov/Safety/MedWatch/SafetyInformation/
Reactions 12 Aug 2017 No. 16640114-9954/17/1664-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved